Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 193, NWS Albuquerque, NM

August 11, 2004Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 11, 2004, 6:17 PM MDT for Torrance County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2004, 6:17 PM MDT (00:17 UTC)
Expired
Aug 11, 2004, 7:05 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED AUG 11 2004

CORRECTED FIRST 2 SENTENCES OF SECOND PARAGRAPH

.DISCUSSION...RATHER STRONG RIDGE OF HIGH PRESSURE TO OUR W WILL
FLATTEN AS IT MOVES E OVER NM THIS WEEKEND. MOIST EASTERLY LOW
LEVEL FLOW BEHIND YESTERDAY/S BACK DOOR COLD FRONT WILL GRADUALLY
SHIFT TO SOUTHERLY AND REMAIN MOIST THROUGH THE WEEKEND. THUS...
ACTIVE WEATHER THROUGH THE WEEKEND WITH SOME DECREASE IN CONVECTION
EARLY NEXT WEEK.

STRONGER RIO GRANDE VALLEY E WIND EVENT LIKELY TONIGHT AND POSSIBLY
THURSDAY NIGHT. WITH UPSLOPE FLOW AND ADDED MOISTURE SHOULD BE
PLENTY OF SHOWERS AND STORMS OVER THE E THIS EVENING INTO TONIGHT
WITH A SEVERE THUNDERSTORM WATCH FOR EASTERN PLAINS COUNTIES THROUGH
800 PM. MORE SEVERE WEATHER POSSIBLE THU AND AGAIN FRI AFTNS/EVES.
FURTHERMORE...POTENTIAL FOR STRONG TO SEVERE STORMS AND HEAVY RAIN
MAY REACH INTO THE RIO GRANDE VALLEY THU AND FRI THANKS TO ADDED
MOISTURE FROM OVERNIGHT E WINDS. ONLY THE FAR NW MAY ESCAPE ANY
PRECIP NEXT COUPLE OF DAYS.

FRI AND THE WEEKEND TO REMAIN ACTIVE. GFS BRINGS A DISTURBANCE ACROSS
SRN NM ON FRI AND FRI NIGHT. ETA HINTS AT IT AS WELL. VERY WEAK
FLOW EARLY NEXT WEEK AND A LEE TROUGH MAY LEAD TO SOME DRYING...BUT
ANOTHER BACK DOOR COLD FRONT NOW FORECAST FOR TUE NIGHT AND WED INTO
THE E WITH A FRESH BATCH OF MOISTURE. DLC

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 060/093 060/091 059 44000
GALLUP.................... 051/090 052/085 051 44111
GRANTS.................... 050/086 052/084 051 44111
GLENWOOD.................. 060/093 061/089 060 44223
CHAMA..................... 044/078 046/077 044 44133
LOS ALAMOS................ 051/079 052/078 051 44133
RED RIVER................. 041/071 041/071 041 44343
TAOS...................... 050/079 048/078 049 44233
SANTA FE.................. 053/079 052/079 051 44223
SANTA FE AIRPORT.......... 055/082 054/081 053 44223
ESPANOLA.................. 055/086 055/083 054 44123
ALBUQUERQUE HEIGHTS....... 065/087 066/086 063 44223
ALBUQUERQUE VALLEY........ 065/088 066/087 064 44223
ALBUQUERQUE FOOTHILLS..... 062/085 063/083 061 44323
ALBUQUERQUE WEST MESA..... 064/087 064/086 062 44222
SOCORRO................... 061/091 061/089 061 44223
SANDIA PARK/CEDAR CREST... 056/079 056/078 054 44333
MORIARTY/ESTANCIA......... 049/081 049/080 048 44443
CARRIZOZO................. 057/083 057/083 059 44224
RUIDOSO................... 054/076 053/076 055 44435
RATON..................... 051/074 050/074 048 44434
LAS VEGAS................. 050/075 049/075 050 44444
ROY....................... 053/075 053/076 053 44545
CLAYTON................... 054/074 055/075 055 44535
SANTA ROSA................ 058/082 058/083 059 44435
TUCUMCARI................. 059/078 060/082 060 44545
FORT SUMNER............... 060/081 060/084 061 44435
CLOVIS.................... 059/079 060/081 061 44336
PORTALES.................. 058/079 060/082 061 44326
ROSWELL................... 065/085 065/085 065 44326
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
800 PM NMZ 004>007-011>013-016>021.
&&

44
Hazardous weather outlook, Aug 11, 6:00 AM MDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 11 2004

NMZ001>021-121200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ROUGHLY THE
EASTERN HALF OF NEW MEXICO FROM THIS AFTERNOON INTO TONIGHT. THIS
INCLUDES THE AREA FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS
BORDER. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS PAST 60
MPH ARE POSSIBLE IN THE STRONGEST STORMS. TORRENTIAL RAIN COULD CAUSE
ISOLATED FLASH FLOODING. AN ISOLATED TORNADO IS EVEN POSSIBLE.
.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN NEW MEXICO THURSDAY AND FRIDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH
FLOODING AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT
ACROSS THE EASTERN HALF OF NEW MEXICO...INCLUDING THE FOLLOWING
COUNTIES...TAOS...COLFAX...UNION...MORA...HARDING...SANTA FE...SAN
MIGUEL... QUAY...TORRANCE...GUADALUPE...DE BACA...CURRY...
ROOSEVELT...LINCOLN... BACA...CURRY...ROOSEVELT...LINCOLN...AND
CHAVES.

40

In the hours before

Local storm report, Aug 11, 4:31 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 PM MDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             COCHITI LAKE            35.65N 106.34W
08/11/2004  0.88 INCH        SANDOVAL           NM   PUBLIC

0412 PM     HAIL             COCHITI LAKE            35.65N 106.34W
08/11/2004  0.88 INCH        SANDOVAL           NM   PUBLIC

&&

GB
Local storm report, Aug 11, 5:51 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             36 W RATON              36.88N 105.09W
08/11/2004  0.88 INCH        COLFAX             NM   PUBLIC

            PENNY TO NICKEL SIZE IN VERMEJO PARK

0510 PM     FUNNEL CLOUD     6 N EDGEWOOD            35.17N 106.17W
08/11/2004                   SANTA FE           NM   PUBLIC

            PENNY HAIL

0535 PM     HAIL             1 SE EDGEWOOD           35.07N 106.16W
08/11/2004  1.75 INCH        SANTA FE           NM   PUBLIC

            GRAVEL SIZE TO GOLFBALL

0550 PM     HAIL             CIMARRON                36.51N 104.91W
08/11/2004  0.88 INCH        COLFAX             NM   PUBLIC

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:47 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro43 min
Aug 11, 9:35 PM MDTFlash Flood WarningABQLincoln55 min
Aug 12, 2:42 PM MDTSevere Thunderstorm WarningABQMora33 min
Aug 12, 3:12 PM MDTSevere Thunderstorm WarningABQColfax48 min
Aug 12, 3:42 PM MDTSevere Thunderstorm WarningABQSan Miguel48 min
Aug 12, 3:58 PM MDTSevere Thunderstorm WarningABQColfax47 min
Aug 12, 4:03 PM MDTSevere Thunderstorm WarningABQGuadalupe42 min
Aug 12, 4:36 PM MDTSevere Thunderstorm WarningABQSan Miguel39 min
Aug 12, 4:45 PM MDTSevere Thunderstorm WarningABQGuadalupe60 min
Aug 12, 5:47 PM MDTSevere Thunderstorm WarningABQGuadalupe58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.